Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 282, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 17, 2001, 6:50 PM CDT for Ford County, Kansas. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 17, 2001, 6:50 PM CDT (23:50 UTC)
- Expired
- Jul 17, 2001, 7:50 PM CDT
- In force
- 60 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Ford County, KS
The radar
The Dodge City radar (KDDC), 10 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 6:50 PM CDT | Thunderstorm Wind 52 E | Bucklin, KS | |
| Jul 17, 7:28 PM CDT | Hail 0.75 | Dodge City, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1381 J/kg
- Mixed-layer CIN
- -311 J/kg
- Mixed-layer LCL
- 2186 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -52 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 172351 SVRDDC KSC057-180050- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 650 PM CDT TUE JUL 17 2001 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FORD COUNTY IN SOUTHWEST KANSAS * UNTIL 750 PM CDT * AT 650 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTH OF BLOOM...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS AFFECTED KINGSDOWN AT 705 PM CDT BLOOM AT 700 PM CDT BUCKLIN AT 720 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF NICKELS DAMAGING WIND GREATER THAN 60 MILES AN HOUR VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE LIGHTNING IS IN THE AREA.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:22 PM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, Jul 17, 3:22 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 322 PM CDT TUE JUL 17 2001 FORECAST CHALLENGES CONTINUE TO BE CHANCES FOR LATE AFTERNOON AND OVERNIGHT THUNDER NEXT FEW DAYS. TROPICAL PLUME CONTINUES TO BRING ABUNDANT MID/UPPER LEVEL MOISTURE INTO WESTERN KANSAS. WEAK VORTS IN PLUME WILL HELP SET OFF THUNDERSTORMS AFTER MAX HEATING AS CAP WEAKENS. ALSO TROF LINE AND ANOTHER BOUNDARY COMING DOWN ACROSS EASTERN COLORADO COULD BE AN INITIATOR OF STORMS. ALREADY SOME THUNDER FIRING ALONG TROF LINE NORTHWEST OF GARDEN CITY. THERE ALSO MAY BE A CHANCE FOR SOME SEVERE THUNDERSTORMS WITH HIGH WINDS THE MAIN THREAT. WEAK UPPER WINDS NOT SUPPORTIVE OF SUPERCELL THUNDERSTORMS. PULSE SEVERE STORMS LIKELY TO SEND OUT NUMEROUS OUTFLOW BOUNDARIES WITH OTHER STORMS FIRING ON OUTFLOW AND DISSIPATING. WILL GO WITH HIGHEST POPS AT 60 PCT FOR WEST WITH TROF AND 20 TO 40 POP REST OF AREA. OVERNIGHT LOWS WILL BE SIMILAR TO LAST NIGHT FROM 69 TO 76. MOIST AND UNSTABLE TROPICAL PLUME AND VORTS CONTINUE THROUGH FRIDAY WITH WITH LITTLE DIFFERENCES IN DAY TO DAY HIGHS AND LOWS. HIGH TEMPS SHOULD RANGE FROM UPPER 90S AT GARDEN TO 102 AT MED LODGE. EXTENDED DISCUSSION... FRIDAY-SUNDAY: UPPER RIDGE REMAINS LOCKED OVER THE SOUTHERN PLAINS IN ALL THE 12Z MEDIUM RANGE MODELS INCLUDING THE 12Z-18TH AVN/UKMET AND THE 12Z- 17TH EUROPEAN. THIS MEANS A CONTINUATION OF THE HOT AND MOSTLY DRY WEATHER. ISOLATED THUNDERSTORMS WILL BE POSSIBLE JUST ABOUT ANY DAY/NIGHT...BUT CHOSE NOT TO HAVE PRECIP IN THE FORECAST EVERY PERIOD WHEN MOST AREAS SHOULD STAY DRY ANYWAY. MONDAY-WEDNESDAY: THE MODELS OFFER A VARIETY OF SOLUTIONS REGARDING THE WEAKENING OF THE UPPER RIDGE OVER THE SOUTHERN PLAINS. THE CANADIAN IS THE MOST AGGRESSIVE AT SLIDING THE CORE OF THE RIDGE TO THE EAST AND SOUTH. THIS WOULD BRING SLIGHTLY COOLER TEMPS AND A GOOD CHANCE FOR THUNDERSTORMS TO SW KS. THE AVN/MRF/UKMET BOTH WEAKEN THE RIDGE ONLY A LITTLE AND ESTABLISH MORE OF A ZONAL FLOW ACROSS THE CENTRAL PLAINS. THE 12Z AVN DOES SLIDE A FRONTAL BOUNDARY INTO NORTHWEST KANSAS BY MONDAY THOUGH. DUE TO THE UNCERTAINTY...WE WILL OPT TO KEEP THE ONGOING FORECAST OF HOT WEATHER AND A SLIGHT CHANCE FOR THUNDERSTORMS FOR MONDAY-TUESDAY...AND EXTEND THIS INTO WEDNESDAY. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 073/101 073/101 072 403 GCK 069/098 069/098 068 403 EHA 070/100 068/100 067 604 LBL 070/100 069/100 068 403 HYS 070/100 072/100 070 403 P28 076/102 076/102 076 202 .DDC...NONE. KRUSE/FINCH
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 6:23 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 37 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.